Ecstasy use can lead to depression
Teenagers who take ecstasy are much more likely to suffer with depression, according to Canadian researchers.
Researchers at the School of Psychology at the University of Montreal studied thousands of secondary school teens and discovered that those who used the recreational drugs MDMA (ecstasy) and meth/amphetamine (speed) were likely to develop depression.
The popularity of speed and ecstasy has spread from the rave scene and nightclubs to the general population, including secondary school children. According to the researchers, both drugs are often taken at the same time.
But concerns have been mounting that these synthetic drugs may cause long term neurological damage, particularly when the brain is still in development, as it is during adolescence.
The researchers tracked the mental health of 3,880 secondary schoolchildren living in disadvantaged areas of Quebec, Canada, between 2003 and 2008.
When they were aged 15 to 16, the teens were quizzed about their use of ecstasy and speed. Their mental health was then assessed a year later using a validated scale.
The use of speed was more common than ecstasy, with 451 teenagers (11.6%) admitting to taking it. Meanwhile, 310 of them (8%) admitted to taking ecstasy.
The following year, around one in seven of the teens (15%) scored at the upper end of the scale for depressive symptoms.
After taking account of previous depressive symptoms and other drug use, those who used either drug were between 60% and 70% more likely to display heightened depressive symptoms than those who used neither.
And those who used both drugs were almost twice as likely to have these symptoms as those who used neither drug, suggesting that there are "additive or synergistic adverse effects of concurrent use".
The findings were independent of previous bouts of depressions or other drug use.
"Our results provide, to the best of our knowledge, the first compelling evidence that recreational [ecstasy and speed] use places typically developing secondary school students at greater risk of experiencing depressive symptoms," said the researchers.
They suggest that further research is needed to ascertain whether these effects are the result of neurological damage and whether the adolescent brain is particularly vulnerable to the effects of synthetic drugs.
The report was published online in the Journal of Epidemiology and Community Health.
[Posted: Thu 19/04/2012]